Hail, Cowley
- When
- July 28, 3:44 PM CST
- Where
- Cowley County, 3 mi N of Burden
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.367, -96.750
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:39 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT SAT JUL 28 2001 TNGT: FOCUS IS ON SHRTWV MOVG ACRS KS THIS AFTN. MODELS IN RELATIVELY GOOD AGREEMENT THAT DRIER AIR WL MOVE ACRS MOST OF THE AREA IN ITS WAKE. THIS MAY END THE CYCLE OF NOCTURNAL PCPN. ONLY EXCEPTION IS IN SE KS...WHERE BOTH NGM/ETA HANG ONTO BOTH LLVL MSTR AND INSTBY OVNGT. ATTM...THINK THAT GOING TSRA/SHRA IN SE KS WL CONT TO BUBBLE TIL SHRTWV MOVES THRU THIS EVE...WITH ANOTHER ROUND OF ELEVATED TSRA/SHRA PSBL BFR DAYBRK. OPTED TO KEEP FFA GOING AFT COORD WITH TOP/SGF. HOWEVER SOME CONCERN THAT HEAVIEST RAINFALL MAY OCCUR ALG/S OF KS-OK BDR...WITH WELL DEVELOPED LINE OF STORMS ALREADY GOING ON OUTFLOW BNDRY. ALSO ADDED PTCHY FG TO CNTRL KS WHERE COMBO OF LGT SE WNDS...CLR SKIES AND WET GROUND WL OCCUR. SUN: SOME THREAT OF LINGERING PCPN ERY IN SE KS...OTHERWISE DRY CONDITIONS SHOULD PREVAIL. THE COMBO OF INCRG TEMPS/THICKNESSES AND ADDNL SUNSHINE SHUD ALLOW ADVERTISED WARMUP...ONLY TEMPERED BY EVAPORATION OF MOISTURE FROM WET GROUND. A LTL CONCERNED ABT THE LINGERING LLVL MSTR/INSTBY IN SE KS. THIS AREA MAY BE DIFFULENT ENUF FOR TSTM DVLPMT DURG THE AFTN. PROGD INSTBY WOULD SUPPORT STG/SVR STORMS. QUESTION WOULD BE INFLUENCE FM MORNING CONVECTION. OPTED TO NOT TIME QUALIFY THE PCPN AND ALLOW MIDNIGHT SHIFT TO ADJUST TIMING AS NECESSARY. MON-THU: MEDIUM RANGE MODELS IN UNCANNY AGREEMENT THRU THIS PERIOD. PIECE OF ENERGY IS PROGD TO RIDE OVR THE TOP OF THE BLDG CNTRL US RDG. FCST WARMING TREND/DRY CONDITIONS IS STILL ON TRACK. FRI-SAT: MODELS RAPIDLY DIVERGE IN THIS TIME FRAME...TRYING TO RESOLVE SEVERAL SHRTWVS IN MAIN UPR FLOW. PERTINENT TO THIS FCST AREA... DIFFERENCES ARE EVIDENT IN LOCATION OF HI AND RESULTANTLY THE MAX TEMPS. BEST COURSE OF ACTION ATTM...WL LKLY BE TO CONT STATUS QUO OF MINS IN THE LWR/MID 70S AND HIGHS 95-100. FCSTID = 17/HOWERTON ICT 70 98 73 101 / 20 10 10 10 HUT 70 99 73 101 / 10 10 10 10 EWK 70 96 73 100 / 20 10 10 10 EQA 70 95 73 100 / 30 10 10 10 WLD 72 96 73 101 / 30 10 10 10 RSL 67 98 71 101 / 10 10 10 10 GBD 68 99 72 101 / 10 10 10 10 SLN 69 97 73 101 / 10 10 10 10 MPR 69 98 73 100 / 10 10 10 10 CFV 73 95 73 99 / 50 20 10 10 CNU 70 93 71 98 / 50 20 10 10 K88 70 92 71 98 / 40 20 10 10 .ICT... KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ070>072.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-282206-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1101 AM CDT SAT JUL 28 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AN UPPER AIR DISTURBANCE WAS MOVING THROUGH WESTERN KANSAS LATE
THIS MORNING. MEANWHILE...A WEAK BOUNDARY WAS LOCATED ACROSS
NORTHERN OKLAHOMA...WHILE THE ATMOSPHERE ACROSS MUCH OF THE AREA
REMAINS UNSTABLE.
AS THE AFTERNOON WEARS ON...THE UPPER AIR DISTURBANCE WILL MOVE
ACROSS THE AREA. THIS IN COMBINATION WITH TEMPERATURES RISING INTO
THE 90S WILL PRODUCE ADDITIONAL SCATTERED THUNDERSTORMS ACROSS
MUCH OF THE AREA. A FEW OF THE STORMS LATER THIS AFTERNOON MAY BE
CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL...HOWEVER AT
THIS TIME WE DO NOT EXPECT WIDESPREAD SEVERE WEATHER. AS A RESULT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.The Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252029, 5252030.